Hail, Brown
- When
- May 1, 8:15 PM CST
- Where
- Brown County, 4 mi S of Springfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.192, -94.970
A warm frontal boundary moved from Central Iowa during the morning hours on the 1st, to far southern Minnesota by the evening hours. This boundary helped produce a few isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary moved from Central Iowa during the morning hours on the 1st, to far southern Minnesota by the evening hours. This boundary helped produce a few isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 2:44 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 344 PM CDT THU MAY 1 2008 .DISCUSSION... STILL CAPPED OVER OVER AREAS TO THE SOUTH OF US AND ISENTROPIC CHARTS SHOWING MOST OF THE SATURATION TRENDS TO OCCUR MAINLY OVER CENTRAL OR WEST CENTRAL MN TONIGHT. POSSIBLE THAT STORMS COULD GET GOING OVER EASTERN NEB OR WESTERN IOWA TONIGHT HELPED BY VORT LOBE...AND THEN HEAD NE TOWARD S MN. DECENT THICKNESS DIFLUENCE WILL ALSO FROM LATER TONIGHT. WILL CUT BACK ON POPS EARLY THIS EVENING AND THEN INCREASE BEFORE MID NIGHT. COULD BE A BREAK IN THE SHOWERS OVER SOUTHERN MN ON FRIDAY MORNING...THEN DEFORMATION ZONE FROM UPPER LOW WILL BEGIN TO FORM LATER IN THE AFTERNOON. STILL SOME WILL CHANCE OF CONVECTION FORMING FRIDAY AFTERNOON BUT PRIND THAT BETTER DIFLUENT PATTERN OVERLAID WITH INSTABILITY AXIS WILL BE JUST SE OF CWA. POSITION OF LARGE SCALE FEATURES CLOSE TO SYSTEM A WEEK AGO. BEST MOISTURE TRANSPORT AND HIGHER K INDEX AIMED MORE SE OF US BUT WILL WRAP BACK SOMEWHAT INTO SW OR CENTRAL MN ON FRIDAY. WILL STILL MENTION SOME HEAVY RAIN...BUT FEEL THAT CONVECTIVE HEAVY RAINS NOT A BIG CONCERN...BUT MORE OF A PERSISTENT AXIS OF RAIN. COULD BE THAT AN ADVISORY COULD BE NEEDED. STILL POSSIBILITY OF SNOW ON THE BACK SIDE OF SYSTEM AND SREF TRENDS SIMILAR TO YESTERDAY. AXIS OF POSSIBLE ACCUMULATION FROM SW INTO CENTRAL MN. TIMING OF SYSTEM MOVING OUT BY SATURDAY AFTERNOON STILL INTACT. THE LONG RANGE TRENDS STILL UNCERTAIN. ECMWF SHOWING A SPLIT POTENTIAL WITH STRONGER NW FLOW FROM UPPER LOW OVER HUDSON BAY. GFS ENSEMBLE SUGGESTING MORE PROGRESSIVE PATTERN WITH SW FLOW MID WEEK. WILL KEEP POPS IN THE 30 TO 40 RANGE FOR NOW. && .AVIATION.../18Z TAF ISSUANCE/ THINGS WILL GENERALLY BE ON A DETERIORATING TREND OVER THE NEXT 24 HOURS...AS A POTENT SHORTWAVE EJECTS FROM THE SOUTHERN ROCKIES TOWARD THE AREA. A LEAD SHORTWAVE...SEEN IN THE WATER VAPOR IMAGERY OVER NEBRASKA...IS HELPING TO CREATE SOME HEADACHES TO OUR WEST AT THE CURRENT TIME...BUT SHOULDN/T DO TOO MUCH MORE THAN INCREASE THE MID AND HIGH CLOUDS OVER OUR AREA INTO THIS EVENING AND PERHAPS HELP IN THE DEVELOPMENT OF SOME SHOWER ACTIVITY OVER THE NORTHERN PORTION OF THE FORECAST AREA LATER TONIGHT. AS THE MAIN UPPER TROUGH BEGINS TO LIFT NORTHEAST TONIGHT IT WILL HELP TO LIFT THE MID LEVEL WARM FRONTAL BOUNDARY INTO THE NORTHERN PORTION OF THE FORECAST AREA...WITH THE BEST COMBINATION OF WARM ADVECTION AND DEEP MOISTURE EXPECTED THERE...ALONG WITH THE BEST CHANCES FOR PCPN. OVER THE SOUTH...FROM KRWF THROUGH KMSP...THERE IS SOME POSSIBILITY FOR ELEVATED CONVECTION TONIGHT AS THE 925-850MB LAYER SATURATES. HOWEVER...THE CURRENT CAP AROUND 700MB WILL BE SLOW TO WEAKEN...SO PARCELS ORIGINATING BELOW IT MAY HAVE A TOUGH TIME REACHING THEIR LFC...SO AM NOT TOO GUNG HO ON THE TSTM CHANCES FOR TONIGHT. REGARDLESS OF THE PCPN DEVELOPMENT...ALL SITES SHOULD SEE CEILINGS COME DOWN SIGNIFICANTLY THROUGH THE NIGHT AT THINGS SATURATE AND THE BAROCLINIC ZONE LOITERS OVER THE AREA. EXPECT MVFR CONDITIONS TO OVERSPREAD THE AREA BY 06Z...WITH SOME IFR POSSIBLE AFTER THAT POINT. THINGS DO NOT LOOK TO IMPROVE THROUGH 18Z WITH THE SURFACE LOW STILL TO OUR SOUTH AND WEST THROUGH THAT TIME AND NO DRY ADVECTION EXPECTED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/TRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1047 AM CDT THU MAY 1 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021600- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1047 AM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER FAR SOUTHERN MINNESOTA COULD BE STRONG AND CONTAIN HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AS AN AREA OF LOW PRESSURE MOVES SLOWLY EASTWARD ACROSS IOWA. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER SOUTHERN MINNESOTA COULD BE STRONG AND CONTAIN HAIL. IN ADDITION...HEAVY RAIN MAY DEVELOP FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WITH UP TO 2 INCHES OF RAIN POSSIBLE. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TRH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 809 PM CDT THU MAY 1 2008 MNZ064-073-020200- REDWOOD-YELLOW MEDICINE- 809 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ALERT FOR REDWOOD AND YELLOW MEDICINE COUNTIES UNTIL 900 PM CDT... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF TYLER TO 6 MILES SOUTHWEST OF LAMBERTON. THESE STORMS WERE MOVING NORTH AT 30 MPH. ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WALNUT GROVE. REVERE. WANDA. MILROY. LUCAN. PORTER. CANBY. WOOD LAKE. WABASSO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 836 PM CDT THU MAY 1 2008 MNZ074-082-083-091-020215- BLUE EARTH-BROWN-MARTIN-WATONWAN- 836 PM CDT THU MAY 1 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...MARTIN AND WATONWAN COUNTIES UNTIL 915 PM CDT... AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF LAMBERTON TO 5 MILES NORTHWEST OF FAIRMONT. THESE STORMS WERE MOVING NORTH TO NORTHEAST AT 25 TO 30 MPH. ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BUTTERFIELD. DARFUR. ECHOLS. SOUTH BRANCH. TRUMAN. COBDEN. ST. JAMES. HANSKA. COMFREY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99471, 99583, 102041.